MAUDE Adverse Event Report: ENCORE MEDICAL L.P. EPIK UNI KNEE; INSERT, ONLAY TIBIAL, EPIK, SIZE35X10

ENCORE MEDICAL L.P. EPIK UNI KNEE; INSERT, ONLAY TIBIAL, EPIK, SIZE35X10
Model Number 340-35-010
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reason for this revision surgery was reported as excessive wear.The previous surgery and the surgery detailed in this event occurred 5 years apart.The healthcare professional indicated there was no delay in surgery and another suitable device was available for use.The revision surgery was completed as intended.The devices were returned to manufacturer and examined by registered medical assistant (rma) at djo surgical.A review of the device history record (dhr) shows that the poly insert met design and manufacturing requirements when released for use.There were no non-conforming material reports (ncmr) associated with the production of this lot that may have contributed to the reported event.The device was verified to have gone through an acceptable sterilization process and was within its expiration date at the time of implantation.The vendor's certificate of conformance was reviewed, and it confirms that the poly insert's material met specifications per ms0002, revision d.No complaints have been filed against any other parts from this lot.Djo is aware of 16 other revisions surgeries due to worn poly inserts in the history of the epik system.There is no indication that there are any present trends or on-going issues that need review.A review of survivorship for epik knees, including a study of all wear-related complaints, has been conducted.It shows that djo's epik systems have a rate of survivorship (97.7%) that is higher than the industry standard, emphasizing that there is no larger manufacturing or design problem with epik parts.This analysis is attached to this complaint.The root cause of this complaint was a revision surgery due to excessive wear.There are several factors that may have contributed to the need to revise this epik system.The poly insert shows evidence of delamination, which is the product of oxidation, a factor known to accelerate wear.Additionally, point loading is common in unicondylar knee systems, meaning more load is focused in a single location of the poly insert.Furthermore, the location of this insert's wear is evidence of an off-center loading point, which is likely an indicator of surgical malalignment between the femur and the baseplate, which can also accelerate wear.Other patient contraindications that could have contributed to excessive poly wear include obesity, abnormal gait, and degenerative bone disease.There are no indications of a product or process issue affecting implant safety or effectiveness.Rma examination: the femur has returned with significant bone/cement still attached, indicating good fixation to the bone.The articulating surface has several minor scuffs, signs of usual wear.The baseplate and poly insert have returned for examination, still stuck together.The baseplate has significant bone/cement still attached, indicating good fixation to the bone.The baseplate is otherwise undamaged.The poly insert has significant delamination and shows signs of extreme wear covering one half of the articulating surface, the half nearer the straight edge and farther from the curved edge.The insert's wear has left behind a jagged surface with most material missing in one corner.
 
Event or Problem Description
Revision surgery - revision for excessive wear.

Brand Name
EPIK UNI KNEE
Common Device Name
INSERT, ONLAY TIBIAL, EPIK, SIZE35X10
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin, tx 78758-5445
MDR Report Key9764209
Report Number1644408-2020-00143
Device Sequence Number2650035
Product Code HRY
UDI-Device Identifier00888912115902
UDI-Public(01)00888912115902
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K020741
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 02/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2016
Device Model Number340-35-010
Device Catalogue Number340-35-010
Device Lot Number323B1001
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2020
Initial Report FDA Received Date02/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;